Alert archive / New York / Winter Weather Advisories in 2012
Winter Weather Advisory 5, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Jan 20, 2012, 3:45 AM EST for Allegany County, Cattaraugus County, Chautauqua County, New York. It took effect at Jan 20, 2012, 7:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2012, 3:45 AM EST (08:45 UTC)
- In effect from
- Jan 20, 2012, 7:00 PM EST
- Expired
- Jan 21, 2012, 5:18 AM EST
- In force
- 10 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579 WWUS41 KBUF 200845 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 345 AM EST FRI JAN 20 2012 NYZ006-008-201200- /O.CON.KBUF.WS.W.0002.000000T0000Z-120120T1200Z/ OSWEGO-LEWIS- INCLUDING THE CITIES OF...OSWEGO...LOWVILLE 345 AM EST FRI JAN 20 2012 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * LOCATIONS...OSWEGO AND LEWIS COUNTIES. * TIMING...THROUGH EARLY THIS MORNING. * HAZARDS...HEAVY SNOW. * ACCUMULATIONS...ANOTHER 1 TO 3 INCHES THROUGH 6 AM AND AN INCH OR LESS TODAY. * WINDS...WEST 10 TO 20 MPH. * VISIBILITIES....DOWN TO ONE QUARTER MILE AT TIMES. * IMPACTS...HEAVY SNOW WILL RESULT IN VERY DIFFICULT TRAVEL WITH SNOW COVERED ROADS AND POOR VISIBILITY. THIS INCLUDES THE INTERSTATE 81 CORRIDOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING IS ISSUED WHEN SEVERE WINTER WEATHER IS EXPECTED. HEAVY SNOW AND/OR ICE WILL CAUSE HAZARDOUS DRIVING CONDITIONS. IF YOU WILL BE TRAVELING IN THE WARNING AREA YOU SHOULD CHOOSE AN ALTERNATE ROUTE IF POSSIBLE...OR YOU SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. IF YOU LOSE POWER AND PLAN ON RUNNING A GENERATOR...MAKE SURE THAT THE GENERATOR IS LOCATED OUTDOORS AND IS PROPERLY VENTILATED. SPACE HEATERS SHOULD ALSO BE PROPERLY VENTILATED AND USED ONLY IF THEY ARE OPERATING PROPERLY. MAKE SURE SNOW DOES NOT BLOCK EXHAUSTS AND FRESH AIR INTAKES FOR HIGH EFFICIENCY FURNACES AND WATER HEATERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ019>021-201645- /O.NEW.KBUF.WW.Y.0005.120121T0000Z-120121T1100Z/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 345 AM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SATURDAY. * LOCATIONS...CHAUTAUQUA...CATTARAUGUS AND ALLEGANY COUNTIES. * TIMING...EARLY THIS EVENING THROUGH LATE TONIGHT. * HAZARDS...SNOW. * ACCUMULATIONS...3 TO 5 INCHES. * VISIBILITIES...ONE HALF MILE OR LESS IN MODERATE SNOW. * IMPACTS...HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW, BLOWING SNOW, SLEET, FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE SIGNIFICANT, THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ004-005-201300- /O.CON.KBUF.WW.Y.0004.000000T0000Z-120120T1300Z/ WAYNE-NORTHERN CAYUGA- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN 345 AM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING... * LOCATIONS...WAYNE AND NORTHERN CAYUGA COUNTIES. * TIMING...THROUGH EARLY THIS MORNING. * HAZARDS...SNOW. * ACCUMULATIONS...ANOTHER 1 TO 3 INCHES THROUGH 6 AM AND AN INCH OR LESS THIS MORNING. * WINDS...WEST 15 TO 25 MPH. * VISIBILITIES...DOWN TO ONE QUARTER MILE AT TIMES. * IMPACTS...HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS SNOW AND BLOWING SNOW. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ TJP
5 follow-up statements
858 WWUS41 KBUF 201159 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 659 AM EST FRI JAN 20 2012 NYZ006-008-201300- /O.CAN.KBUF.WS.W.0002.000000T0000Z-120120T1200Z/ OSWEGO-LEWIS- INCLUDING THE CITIES OF...OSWEGO...LOWVILLE 659 AM EST FRI JAN 20 2012 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER STORM WARNING. ANOTHER INCH OR TWO OF SNOW IS POSSIBLE THIS MORNING...BUT THE THREAT FOR HEAVY SNOW HAS ENDED. THEREFORE...THE WINTER STORMS WARNING HAS BEEN CANCELLED. $$ NYZ004-005-201300- /O.CAN.KBUF.WW.Y.0004.000000T0000Z-120120T1300Z/ WAYNE-NORTHERN CAYUGA- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN 659 AM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER WEATHER ADVISORY. ANOTHER INCH OR TWO OF SNOW IS POSSIBLE THIS MORNING...BUT THE THREAT FOR STEADIER SNOW HAS ENDED. THEREFORE...THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. $$ NYZ019>021-202000- /O.CON.KBUF.WW.Y.0005.120121T0000Z-120121T1100Z/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 659 AM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SATURDAY... * LOCATIONS...CHAUTAUQUA...CATTARAUGUS AND ALLEGANY COUNTIES. * TIMING...EARLY THIS EVENING THROUGH LATE FRIDAY NIGHT. * HAZARDS...SNOW. * ACCUMULATIONS...3 TO 5 INCHES TONIGHT. * VISIBILITIES...DOWN TO ONE HALF MILE IN MODERATE SNOW. * IMPACTS...HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW... SLEET...FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$
700 WWUS41 KBUF 201952 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 252 PM EST FRI JAN 20 2012 NYZ019>021-210400- /O.CON.KBUF.WW.Y.0005.120121T0000Z-120121T1100Z/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 252 PM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SATURDAY... * LOCATIONS...SOUTHERN TIER. * TIMING...TONIGHT. * HAZARDS...SNOW. * ACCUMULATIONS...3 TO 5 INCHES. * IMPACTS...HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW... SLEET...FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ ZAFF
242 WWUS41 KBUF 210244 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 944 PM EST FRI JAN 20 2012 NYZ019>021-211045- /O.CON.KBUF.WW.Y.0005.000000T0000Z-120121T1100Z/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 944 PM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY... * LOCATIONS...SOUTHERN TIER. * TIMING...THROUGH TONIGHT. * HAZARDS...SNOW. * ACCUMULATIONS...3 TO 5 INCHES OVERNIGHT. * IMPACTS...HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW... SLEET...FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ THOMAS
933 WWUS41 KBUF 210835 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 335 AM EST SAT JAN 21 2012 NYZ019>021-211100- /O.CON.KBUF.WW.Y.0005.000000T0000Z-120121T1100Z/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 335 AM EST SAT JAN 21 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * LOCATIONS...SOUTHERN TIER. * TIMING...THROUGH EARLY THIS MORNING. * HAZARDS...SNOW AND A CHANCE OF FREEZING DRIZZLE. * ACCUMULATIONS...UP TO 2 INCHES THROUGH 6 AM. * IMPACTS...HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY IS NORMALLY ISSUED FOR A VARIETY OF WINTER WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW... SLEET...FREEZING RAIN AND WIND CHILLS. WHILE THE WEATHER WILL BE SIGNIFICANT...THE WORD ADVISORY IMPLIES THAT SEVERE WINTER WEATHER IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$
544 WWUS41 KBUF 211018 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EST SAT JAN 21 2012 NYZ019>021-211130- /O.CAN.KBUF.WW.Y.0005.000000T0000Z-120121T1100Z/ CHAUTAUQUA-CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN...WELLSVILLE 518 AM EST SAT JAN 21 2012 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WINTER WEATHER ADVISORY. THE STEADIEST SNOW HAS SHIFTED SOUTHEAST OF THE SOUTHERN TIER. THEREFORE...THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 20, 3:38 AM EST, 7 minutes earlier.
Area forecast discussion, Jan 20, 3:38 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
338 AM EST FRI JAN 20 2012
.SYNOPSIS...
HIGH PRESSURE OVER THE MIDWEST WILL MOVE TO THE EAST AND SETTLE OVER
NEW YORK STATE THIS AFTERNOON. ANY ONGOING LAKE EFFECT SNOW WILL END
AS THE HIGH BUILDS ACROSS THE AREA. LOW PRESSURE TRACKING ACROSS THE
LOWER OHIO VALLEY WILL BRING ANOTHER WILL BRING ANOTHER BATCH OF
SNOWFALL TONIGHT...BEFORE HIGH PRESSURE BRINGS ANOTHER PERIOD OF
QUIETER WEATHER WITH A WARM UP BY THE END OF THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AREA RADARS SHOW A WELL DEFINED SNOW BAND STRETCHING ACROSS OSWEGO
AND SOUTHERN LEWIS COUNTY EARLY THIS MORNING. AN UPSTREAM CONNECTION
TO GEORGIAN BAY WILL KEEP THIS BAND INTACT THROUGH AT LEAST 09Z.
AFTER THAT...THE CONNECTION WILL BE LOST AS THE MIDWEST SURFACE
RIDGE BUILDS SLOWLY TO THE EAST. THE BOUNDARY LAYER WINDS ARE ALSO
FORECAST TO VEER A LITTLE MORE TO THE NORTHWEST. THIS WILL ALLOW THE
SNOW TO SETTLE A LITTLE FARTHER TO THE SOUTH AND IMPACT NORTHERN
CAYUGA AND WAYNE COUNTIES AS WELL. THEREFORE...WINTER STORM WARNING
AND WINTER WEATHER ADVISORIES REMAIN IN EFFECT AS INDICATED BELOW.
A CONNECTION TO LAKE HURON IS ALSO HELPING TO KEEP SNOW SHOWERS
GOING ALONG THE WESTERN AND CENTRAL COUNTIES BORDERING LAKE
ONTARIO...BUT THIS SNOW IS MUCH LESS INTENSE THAT THE BAND THAT IS
IMPACTING OSWEGO COUNTY.
OFF LAKE ERIE...WEAKER SNOW SHOWERS ARE STILL IN PLACE ACROSS THE
SOUTHERN TIER...WHERE ADDITIONAL ACCUMULATIONS OF AN INCH OR LESS
ARE POSSIBLE THROUGH DAYBREAK.
AS THE SURFACE HIGH CRESTS OVER NEW YORK STATE TODAY...ANY LINGERING
LAKE SNOWS WILL TAPER OFF THIS MORNING. IT WILL REMAIN COLD...IN
SPITE OF A GENERAL INCREASE IN SUNSHINE THAT WILL TAKE PLACE AS THE
LAKE EFFECT WINDS DOWN.
TONIGHT...THE RIDGE WILL SLIDE OFF THE NEW ENGLAND COAST WHILE LOW
PRESSURE LIFTS NORTHEAST TOWARD THE LOWER OHIO VALLEY. AN INVERTED
SURFACE TROUGH EXTENDING NORTH OF THE PARENT LOW WILL HELP TO FOCUS
LOW LEVEL MOISTURE WHICH WILL BE INCREASING ON THE NOSE OF A 40 TO
50 KNOT LOW LEVEL JET. THE INCREASING LOW LEVEL THETA-E ADVECTION
WILL COMBINE WITH ADDED LIFT FROM AN UPPER LEVEL JET THAT WILL BE IN
PLACE OVER NEW YORK STATE. THE RESULTING LARGE SCALE LIFT WILL ALLOW
SNOW TO SPREAD NORTH ACROSS THE AREA OVERNIGHT. STILL LOOKS LIKE
THE HIGHEST SNOW ACCUMULATIONS WILL BE SEEN ACROSS OUR THREE
SOUTHERN TIER COUNTIES...WHERE A WINTER WEATHER ADVISORY WILL BE
ISSUED FOR LOW END ADVISORY ACCUMULATIONS.
FARTHER TO THE NORTH...EXPECT A GENERAL SOUTH TO NORTH DECREASE IN
SNOWFALL TOTALS. THEREFORE...NO WEATHER HEADLINES WILL BE ISSUED FOR
AREAS NORTH OF THE SOUTHERN TIER. A RELATIVELY WEAK PRESSURE
GRADIENT OVER THE LOWER LAKES MEANS THAT WINDS WILL NOT
HAVE ANYWHERE NEAR THE IMPACT THAT WAS FELT FELT THURSDAY.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
LOW PRESSURE WILL CONTINUE TO TRACK EASTWARD ON SATURDAY...WITH
LINGERING SNOW EXPECTED TO END QUITE QUICKLY. WITH PRECIPITATION
ENDING NEAR THE 12Z SATURDAY CUT OFF...12 HR POPS MAY CHANGE QUITE A
BIT...EVEN IF THERE IS ONLY AN HOUR OR TWO DIFFERENCE IN CONSENSUS
TIMING. REGARDLESS OF HOW THE POPS FALL OUT...EXPECT ACCUMULATING
SNOWFALL TO BE DONE BY SATURDAY MORNING IN WESTERN ZONES...WITH
LOCATIONS EAST OF LAKE ONTARIO POSSIBLY GETTING A INCH THROUGH
MID-MORNING WHEN SNOW TAPERS OFF.
WHILE TEMPERATURES ALOFT WILL BE COLD ENOUGH TO SUPPORT MODEST LAKE
INDUCED INSTABILITY BEHIND THE SYSTEM SATURDAY AFTERNOON...WIND
PROFILES WILL NOT BE WELL ALIGNED AT ALL...WITH VERY SHALLOW
MOISTURE BEHIND THE LOW. HIGHER RESOLUTION MODELS SUCH AS THE
NAM12/RGEM WHICH TYPICALLY PICK UP BEST ON LAKE EFFECT ARE NOT
FORECASTING MUCH OF ANYTHING BEHIND THE EXITING LOW...AND THIS SEEMS
A REASONABLE SOLUTION. WILL MAINTAIN SOME LOW CHANCE POPS...MAINLY
SOUTH OF LAKE ONTARIO PER THE LIGHT NORTHERLY WIND FIELD.
OTHERWISE...HIGH PRESSURE WILL BUILD ACROSS THE REGION SATURDAY
NIGHT...THEN THE HIGH WILL MOVE EASTWARD ACROSS NEW ENGLAND ON
SUNDAY. LOWS ON SATURDAY NIGHT ARE A BIT TRICKY...WITH THE NAM
HANGING ONTO LOW LEVEL MOISTURE THROUGH MUCH OF THE NIGHT...WHILE
THE GFS IS MORE BULLISH IN CLEARING THINGS OUT. FOR NOW...WILL HEDGE
LOWS A BIT...WITH BOTH LOW AND HIGH CLOUDS POSSIBLY LIMITING
RADIATIONAL COOLING. THE PERIOD WILL BE DRY...WITH WARMER
TEMPERATURES BEHIND THE HIGH ON SUNDAY. HIGHS SHOULD RISE INTO THE
30S ACROSS THE REGION.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A SIGNIFICANT AREA OF LOW PRESSURE WILL TRACK ACROSS THE UPPER LAKES
EARLY IN THE LONG TERM PERIOD...HOWEVER THE EXACT TRACK AND TIMING
OF THE LOW REMAINS UNCERTAIN. THE MAIN CHALLENGE HERE IS THAT SOME
MODELS (00Z EUROPEAN/GGEM) CLOSE OFF THE LOW ALOFT QUITE
QUICKLY...WHICH SLOWS THE TRACK AND INTENSIFIES THE LOW.
MEANWHILE...OTHER MODELS (00Z GFS/NAM) KEEP IT AN OPEN WAVE ALOFT
LONGER...LIFTING THE LOW TO OUR NORTH SIGNIFICANTLY FASTER. ITS
INTERESTING TO NOTE THAT LOOKING AT THE GFS ENSEMBLE MEMBERS...FEW
IF ANY ARE IN AGREEMENT WITH THE GGEM/EURO. THE EVENTUAL IMPACT ON
OUR REGION WILL LARGELY BE THE SAME...WITH TIMING THE MAIN ISSUE.
WILL CONTINUE TO USE A CONSENSUS AMONG THE GFS/GGEM/EUROPEAN.
REGARDLESS OF WHICH MODEL IS CORRECT ON TIMING...THIS SYSTEM WILL
BRING THREE THINGS TO WESTERN NEW YORK...WINDY CONDITIONS...RAIN
SHOWERS...AND WARM TEMPERATURES. MUCH LIKE LOW PRESSURE EARLIER THIS
WEEK...A STRONG SSE FLOW ALOFT WILL MOVE IN AHEAD OF THIS SYSTEM.
WINDS WILL INCREASE SUNDAY NIGHT AND MONDAY AHEAD OF THE
FRONT...MAINLY ACROSS HIGHER TERRAIN...AND IN FAVORABLE FUNNELING
LOCATIONS NEAR THE CHAUTAUQUA RIDGE AND BLACK RIVER VALLEYS. THEN
WINDS WILL SHIFT TO THE SW BEHIND THE FRONT...FOCUSING STRONGEST
WINDS ALONG THE NIAGARA FRONTIER. IN EACH CASE...WIND GUSTS TO
ADVISORY CRITERIA (IN EXCESS OF 45 MPH) ARE POSSIBLE...WITH EVEN
STRONGER GUSTS POSSIBLE DEPENDING ON HOW CLOSE THE LOW TRACKS...AND
HOW STRONG IT TURNS OUT TO BE.
AHEAD OF THIS FRONT...TEMPERATURES WILL WARM SIGNIFICANTLY. AS IS
OFTEN THE CASE...EXPECT ALL GUIDANCE IS UNDER-DOING THIS. EXPECT
WARMEST TEMPERATURES WILL LIKELY BE MONDAY MORNING...JUST AHEAD OF
THE CONSENSUS TIMING OF FROPA. WILL FORECAST WIDESPREAD UPPER
40S...WITH LOWER 50S ALONG THE LAKE ERIE SHORELINE AND NIAGARA
FRONTIER...WHERE DOWNSLOPING SHOULD AID IN WARMING.
OTHERWISE...EXPECT A ROUND OF SHOWERS WITH THE FRONT. THIS WILL POSE
A MODEST THREAT FOR FLOODING...AS RECENT SNOWFALL IS LIKELY TO MELT.
HOWEVER...QPF WITH THE FROPA DOES NOT APPEAR TO BE TOO GREAT...WHICH
MAY LIMIT RISES IN THE CREEKS. WILL ALSO HAVE TO WATCH FOR ICE BUILD
UP...WITH RECENT CREEK RISES CAUSING SOME MODEST ICE BUILD UPS ON A
FEW CREEKS. THIS EVENT MAY SWEEP OUT THE CREEKS...LEAVING MANY ICE
FREE IN LATE JANUARY.
FOLLOWING THE PASSAGE OF MONDAY'S COLD FRONT...SEASONABLY COOLER AIR
WILL FILTER BACK INTO THE REGION MONDAY NIGHT AND TUESDAY ALONG WITH
A CYCLONIC FLOW OF FAIRLY DEEP WRAPAROUND MOISTURE. THIS WILL RESULT
IN A CONTINUATION OF SCATTERED SHOWERS...WITH PTYPE TRANSITIONING
BACK FROM RAIN TO SNOW SHOWERS AS TEMPS COOL. THIS SAID...TEMPS
ALOFT NOW ONLY LOOK TO DROP TO ABOUT -10C AT THEIR COLDEST ON
TUESDAY...WHICH MAY MAKE IT TOUGH FOR ANY LAKE RESPONSE AT ALL TO
DEVELOP...EVEN OFF OF LAKE ONTARIO.
AFTER THIS...INCREASING RIDGING AND SUBSIDENCE WILL THEN BRING A
RETURN TO DRY CONDITIONS TUESDAY NIGHT AND WEDNESDAY...BEFORE THE
NEXT IN A SERIES OF QUICK-MOVING SYSTEMS APPROACHES THE AREA ON
THURSDAY. WITH A GENERALLY MILD AND PROGRESSIVE ZONAL FLOW
CONTINUING THROUGH MID TO LATE NEXT WEEK...TEMPS THROUGH THE BALANCE
OF THE EXTENDED WILL TEND TO REMAIN ON THE MILD SIDE OF NORMAL AND
FAVORABLE FOR MORE OF A RAIN OR RAIN/SNOW MIX...AND RATHER
UNFAVORABLE FOR ADDITIONAL LAKE EFFECT SNOW.
A SLOW MOVING LOW IS LIKELY TO DEVELOP IN THE GULF STATES ON
WEDNESDAY AND THURSDAY. THIS LOW MAY LIFT TOWARD OUR REGION...OR IT
MAY STAY TO THE SOUTH ON THURSDAY.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
MULTIPLE BANDS OF LAKE EFFECT SNOW WILL IMPACT THE SOUTH SHORE OF
LAKE ONTARIO OVERNIGHT PRODUCING MVFR CONDITIONS AT KIAG AND KROC.
THE HEAVIEST LAKE SNOWS WILL FOCUS EAST OF LAKE ONTARIO...PRIMARILY
BETWEEN KFZY AND KART WITH LOCAL IFR/LIFR CONDITIONS. WEAKER LAKE
EFFECT BANDS WILL IMPACT KJHW WITH MVFR CONDITION LIKELY THERE AS
WELL. KBUF WILL LIKELY REMAIN VFR THROUGH THE NIGHT.
A MUCH DRIER AIRMASS ON FRIDAY WILL OFFER VFR CONDITIONS FOR MUCH
OF THE REGION...WITH THE EXCEPTION OF SOME MVFR IN THE LEE OF THE
LAKES.
OUTLOOK...
FRIDAY...MAINLY VFR...MVFR IN SNOW SHOWERS SE OF LAKES.
FRIDAY NIGHT...IFR CONDITIONS IN SNOW.
SATURDAY...MVFR/IFR EARLY THEN VFR/MVFR DURING THE AFTERNOON.
SUNDAY...VFR.
MONDAY...MVFR/IFR WITH RAIN SHOWERS LIKELY.
TUESDAY...MVFR IN SCTD SNOW SHOWERS.
&&
.MARINE...
HIGH PRESSURE OVER THE MIDWEST WILL MOVE TO THE EAST AND CREST OF
NEW YORK STATE THIS AFTERNOON. THIS WILL ALLOW NORTHWEST WINDS TO
SUBSIDE FROM WEST TO EAST AS THE DAY WEARS ON. BASED ON THIS
TREND...EXPECT ONGOING SMALL CRAFT ADVISORIES TO END BY EARLY
AFTERNOON.
AN AREA OF LOW PRESSURE IS FORECAST TO LIFT NORTH TOWARD THE LOWER
OHIO VALLEY TONIGHT...THEN SLIDE OFF THE VIRGINA COAST ON SATURDAY.
BASED ON THIS TRACK...LOOKS LIKE THE PRESSURE GRADIENT OVER THE
LOWER LAKES WILL STAY WEAK ENOUGH TO PRECLUDE SMALL CRAFT ADVISORY
CONDITIONS FROM SETTING UP. SOUTHERLY WINDS WILL START TO PICK U UP
AGAIN ON SUNDAY AHEAD OF YET ANOTHER APPROACHING LOW PRESSURE SYSTEM.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING UNTIL 7 AM EST THIS MORNING FOR NYZ006-
008.
WINTER WEATHER ADVISORY UNTIL 8 AM EST THIS MORNING FOR NYZ004-
005.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 6 AM EST
SATURDAY FOR NYZ019>021.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EST THIS MORNING FOR LEZ040-
041.
SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON
FOR LOZ043>045.
SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR
LOZ042.
&&
SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...APFFEL
LONG TERM...APFFEL/JJR
AVIATION...TMA
MARINE...APFFEL/TJPHazardous weather outlook, Jan 20, 1:23 AM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 123 AM EST FRI JAN 20 2012 NYZ001-002-010-011-210630- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE- 123 AM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-210630- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 123 AM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ013-014-021-210630- LIVINGSTON-ONTARIO-ALLEGANY- 123 AM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-210630- WAYNE-NORTHERN CAYUGA- 123 AM EST FRI JAN 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003-210630- MONROE- 123 AM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ007-210630- JEFFERSON- 123 AM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006-008-210630- OSWEGO-LEWIS- 123 AM EST FRI JAN 20 2012 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-210630- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 123 AM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jan 19, 10:54 PM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1054 PM EST THU JAN 19 2012 NYZ006>008-200600- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 1054 PM EST THU JAN 19 2012 ...LOCALLY HEAVY SNOW CONTINUES EAST OF LAKE ONTARIO... A BAND OF HEAVY LAKE ENHANCED SNOW WILL CONTINUE EAST OF LAKE ONTARIO THROUGH THE MIDNIGHT HOUR. THE HEAVIEST SNOW WILL FOCUS ACROSS FAR SOUTHERN JEFFERSON COUNTY...NORTHERN OSWEGO COUNTY AND MUCH OF LEWIS COUNTY. SNOWFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE EXPECTED IN THE HEAVIEST AREAS OF SNOW. HEAVY SNOW WILL COMBINE WITH GUSTY WINDS TO PRODUCE VERY POOR VISIBILITY AND DIFFICULT TRAVEL. MOTORISTS SHOULD ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION. HITCHCOCK
Special weather statement, Jan 20, 2:59 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 259 AM EST FRI JAN 20 2012 NYZ006-008-201100- OSWEGO-LEWIS- INCLUDING THE CITIES OF...OSWEGO...LOWVILLE 259 AM EST FRI JAN 20 2012 ...LAKE SNOWS CONTINUE TO IMPACT THE AREA EARLY THIS MORNING... AN INTENSE BAND OF SNOW...CENTERED ON A LINE STRETCHING FROM OSWEGO TO HIGHMARKET...WILL REMAIN NEARLY STATIONARY THROUGH 4AM...BEFORE SETTLING SLOWLY TO THE SOUTH. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE COMMON WITHIN THIS SNOW BAND. THE COMBINATION OF HEAVY SNOW AND WESTERLY WINDS GUSTING UP TO 25 MPH WILL RESULT IN FREQUENT WHITEOUTS AND VERY DIFFICULT DRIVING CONDITIONS ON ROUTES SUCH AS INTERSTATE 81. TJP
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 9:48 PM EST | Winter Storm Warning | BUF | Lewis, Oswego | 9 hr |
Nearby
Winter Weather Advisories in New York, 2012Every winter weather advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.